20% of Patients Experience Adverse Drug Events from Antibiotic Exposure
Adverse drug reactions from antibiotic exposure occur in one out of every five patients, according to two large studies of patients in the community and hospitalized patients, respectively.
The community study measured emergency department visits for any drug-related adverse events, and antibiotics were implicated in 19.3% of all visits.
The hospital study documented 1,488 patients receiving antibiotics, and 298 of those (20%) experienced at least one antibiotic-associated adverse drug reaction.
The Community Study
This study looked at the adverse reactions caused by antibiotics commonly used in the community. The study objective was to estimate and compare the numbers and rates of emergency department visits for drug-related adverse events associated with systemic antibiotics in the U.S. by drug class, individual drug, and event type.
The full report can be accessed at: Shehab N, et al. “Emergency department visits for antibiotic-associated adverse events.” Clinical Infectious Diseases 2008; 47:735-43.
The authors were from the Centers for Disease Control and Prevention (CDC) in Atlanta, GA.
The authors analyzed drug-related adverse events from the National Electronic Injury Surveillance System-Cooperative Adverse Drug Event Surveillance (NEISS-CADES) project (2004-2006) and outpatient prescriptions from national sample surveys of ambulatory care practice from the National Ambulatory Medical Care Survey and the National Hospital Ambulatory Medical Care Survey (2004-2005).
The NEISS-CADES project includes a stratified probability sample of 63 hospitals with a minimum of six beds and a 24-hour emergency department (ED) in the U.S. and its territories. The project included trained coders located at each hospital to review clinical records of every ED visit to identify physician-diagnosed drug-related events, to report medications implicated in each adverse event, and to record descriptions of the incidents.
An adverse event was defined as an ED visit by a patient for a condition that the treating physician attributed to the use of an antibiotic. Topical antibiotics were excluded. The study considered qualifying incidents from January 1, 2004, through December 31, 2006.
From a review of 6,614 cases between 2004-2006, the authors estimated that 142,505 ED visits annually occurred because of antibiotic-associated adverse events. Antibiotics were implicated in 19.3% of all ED visits for any drug-related adverse events.
The overall rate of ED visits for antibiotic-associated adverse events was 10.5 visits per 10,000 outpatient prescription visits:
- Sulfonamides: 18.9 ED visits per 10,000 outpatient prescription visits
- Clindamycin: 18.5 ED visits per 10,000
- Amoxicillin and penicillin: 15.5 ED visits per 10,000
- Amoxicillin-clavulanate (Augmentin): 7.8 ED visits per 10,000
Types of antibiotic-related adverse event conditions:
- Sulfonamides were associated with a significantly higher rate of moderate-to-severe allergic reactions (4.3%) compared with all other antibiotic classes combined (1.9%)
- Moderate-to-severe allergic reactions included:
- Erythema multiforme
- Exfoliative dermatitis
- Facial-pharyngeal-genital edema
- Hypersensitivity vasculitis
- Red man syndrome
- Respiratory distress or arrest
- Serum sickness
- Stevens-Johnson syndrome
- Rate of mild allergic reactions was significantly higher with penicillins, sulfonamides, and clindamycin (7.8%) than with all antibiotic classes combined (2.8%)
- Mild allergic reactions included:
- Localized edema
- The rate of gastrointestinal disturbances was highest with clindamycin (3.0%) compared with all other antibiotics (2.0%)
- Fluoroquinolones and sulfonamides were associated with significantly higher rates of neurologic or psychiatric effects (1.4%) than all other antibiotic classes combined (0.5%)
This study was published a few years ago, and according to the authors, it was the first at the time to use nationally representative surveillance data to estimate and compare the numbers and rates of adverse events attributable to systemic antibiotics by drug class, individual drug, and event type.
The study found that nearly 80% of ED visits for antibiotic adverse events were the result of allergic reactions. Most allergic reactions can only be prevented by avoiding exposure to a drug.
The authors further state that although the risk of an ED visit for an antibiotic-associated adverse event is small for any individual patient, when antibiotics are prescribed for indications for which that have no benefit, the burden of preventable adverse events in the population is great. Decreasing inappropriate antibiotic use by even a small percentage could substantially reduce the number of patients experiencing an antibiotic-induced adverse event.
The Hospital Study
The purpose of this study was to describe the incidence of antibiotic-associated adverse drug events in adult hospitalized patients. The study was conducted at The Johns Hopkins Hospital in Baltimore. Data were retrospectively collected on patients 18 years and older admitted to four general medicine services between September 2013 and June 2014. The inclusion criteria were systemic exposure to an antibiotic for at least 24 hours.
The full report can be accessed at: Tamma PD, Dzintars K. “Association of adverse events with antibiotic use in hospitalized patients.” JAMA Internal Medicine. Published online June 12, 2017.
Medical records of 1,488 patients were examined during their course of treatment for the presence antibiotic-associated ADEs as an inpatient (median length: four days) and after discharge for 30 days following antibiotic initiation. ADE conditions observed included:
Patients were examined for 90 days for the development of Clostridium difficile infection or incident multidrug-resistant organism infection.
From 5,579 patients admitted during the study period, 1,488 (27%) patients received antibiotics for at least 24 hours and were used for the analysis. The three most prevalent medical indications for antibiotic therapy were urinary tract infections (12% of patients), skin and soft tissue infections (8%), and community-acquired pneumonia (7%).
Among the 1,488 patients, a total of 298 (20%) experienced at least one antibiotic-associated adverse drug reaction. A total of 324 ADEs occurred. The overall rate of antibiotic-associated ADEs was 22.9 per 10,000 person days.
The most frequently prescribed antibiotics included:
- Third-generation cephalosporins: 41%
- Parenteral vancomycin: 37%
- Cefepime (fourth-generation): 28%
Timing of adverse drug events:
- 236 ADEs (73%) occurred during hospitalization
- 88 ADEs (27%) occurred after hospital discharge
- 33 were within the 30-day period
- 11 were identified as Clostridium difficile infections
- 44 were identified as multi-drug resistant organism infections
The authors determined that 287 (19%) of antibiotic regimens were not clinically indicated.
The median development time of a 30-day ADE was five days. Most common ADE types were:
- Gastrointestinal: 42%
- Renal: 24%
- Hematologic abnormalities: 15%
The authors also examined the frequency of beta-lactams-associated ADEs over the 30-day period:
- 78 gastrointestinal events associated with all antibiotics; beta-lactams accounted for 59 (75.6%) of those
- 45 renal events associated with all antibiotics; beta-lactams accounted for 17 (37.8%) of those
- 28 hematologic events associated with all antibiotics; beta-lactams accounted for 27 (96.4%) of those
Within the beta-lactam group, piperacillin-tazobactam, ceftriaxone, and cefepime were associated with the most ADEs. The authors stated that the following beta-lactams were included in the overall rates and resulted in no 30-day adverse drug events: penicillin taken by 21 patients, amoxicillin taken by 47 patients, cephalexin taken by 44 patients, and second-generation cephalosporins taken by 38 patients.
Aminoglycosides, parenteral vancomycin, and trimethoprim-sulfamethoxazole were associated with the highest rates of nephrotoxic effects at 21.2%, 12.1 %, and 13.2% episodes per 10,000 person-days, respectively.
Two patients experienced cardiac QTc prolongation — 1 receiving azithromycin and 1 receiving ciprofloxacin after four and 18 days of therapy, respectively.
An important finding was that 20% of hospitalized patients receiving at least 24 hours of antibiotic therapy developed an antibiotic-associated ADE. In addition, 20% of those ADEs were attributable to antibiotics prescribed for conditions for which antibiotics were not indicated. These findings underscore the importance of avoiding unnecessary antibiotic prescribing to reduce the harm that can result from antibiotic-associated ADEs.
The study findings provide quantitative data about the risk of ADEs that clinicians should consider when weighing decisions to initiate or discontinue antibiotic therapy and lend further credence to the importance of antibiotic stewardship to optimize patients’ safety.
Richard L. Wynn, BS Pharm, PhD, is professor of pharmacology at the Baltimore College of Dental Surgery, Dental School, University of Maryland Baltimore.
You may also like:
Since 2000, more than 300,000 Americans have died from overdose involving opioids, according to the U.S. government. Recently, President Trump declared opioid abuse a national public emergency. In an effort to address this issue, ...
Codeine remains a commonly prescribed analgesic after third molar surgery, despite evidence it may not be an effective pain treatment. It would be beneficial to patients and providers if it could be shown that codeine is not neces...
Shortly after the New Year kicked off, I had the opportunity to participate in one of my favorite organization’s annual meetings: The American Society of Automation in Pharmacy (ASAP). ...
Stay in the Know
Sign up to start receiving notifications via email of our upcoming webinars!